Obvious symptoms of vitamin B12 deficiency are rare because it takes years to develop complications associated with long-term depletion of this nutrient. Irritability, weakness, numbness, anemia, loss of appetite, headache, personality changes, and confusion are some of the signs and symptoms associated with vitamin B12 depletion. Low levels of this vitamin may also be associated with an increased risk of colon cancer, heart disease, brain disorders, and birth defects.
The information presented here covers some of the nutrients that may be lowered when you take certain medications. The signs and symptoms listed can be caused by other conditions. If you have these signs and symptoms, it doesn't always mean you have low levels of these nutrients. Many things affect the level of nutrients, including your medical history, diet, and lifestyle, as well as how long you have been taking the medication. Please talk with your health care provider. He or she can best address your health care needs and see if you are at risk for low levels of any nutrients.
Ames BN. Micronutrient deficiencies: A major cause of DNA damage. Ann NY Acad Sci. 2000;889:87-106.
den Elzen WP, et al. Long-term use of proton pump inhibitors and vitamin B12 status in elderly individuals. Ailment Pharmacol. Ther. 2008;27(6):491-7.
Howden CW. Vitamin B12 levels during prolonged treatment with proton pump inhibitors. J Clin Gastroenterol. 2000;30(1):29-33.
Mitchell SL, Rockwood K. The association between antiulcer medication and initiation of cobalamin replacement in older persons. J Clin Epidemiol. 2001;54(5):531-4.
Pelton R, LaValle J, Hawkins EB, et al. Drug Induced Nutrient Depletion Handbook. Hudson, OH:LexiComp, Inc.;2001:489-491.
Ruscin JM, Page RL 2nd, Valuck RJ. Vitamin B(12) deficiency associated with histamine(2)-receptor antagonists and a proton-pump inhibitor. Ann Pharmacother. 2002;36(5):812-6.